Texas, 2011Hail in Texas, April 20, 2011
April 20, 2011 · NWS EWX · 2 events in 1 county or zone
Thunderstorms formed in a warm, moist airmass south of a cold front which stretched across central Texas. One of these storms moved into Kinney County and produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed in a warm, moist airmass south of a cold front which stretched across central Texas. One of these storms moved into Kinney County and produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 20, 10:25 PM CST, 5 minutes earlier.
Area forecast discussion, Apr 20, 10:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 PM CDT WED APR 20 2011
.AVIATION...
UPPER LEVEL SHORT WAVE TROUGH PRODUCING A CLUSTER OF SEVERE TSRA
OVER THE RIO GRANDE PLAINS SE OF KDRT. THIS CLUSTER OF STORMS WILL
TRACK EASTWARD AND GRADUALLY WEAKEN IN THE EARLY MORNING HOURS
BEFORE REACHING THE I35 CORRIDOR. OTHERWISE MVFR CIGS DEVELOPING
ALONG THE I35 BETWEEN 04Z AND 05Z...SPREADING WESTWARD TOWARD KDRT
BY 10Z. ISOLATED SHRA WILL SPREAD INTO THE COASTAL PLAINS FROM THE
COAST AFTER 06Z. MVFR CIGS LIFTING OR SCATTERING TO VFR BETWEEN
16Z-17Z. S-SELY WINDS OF 5-15 KNOTS OVERNIGHT AND 15-20 KNOTS
AFTER 16Z ON THURSDAY.
&&
.PREV DISCUSSION... /ISSUED 1046 PM CDT WED APR 20 2011/
UPDATE...
LATE THIS EVENING...A SMALL CLUSTER OF SEVERE THUNDERSTORMS
SPAWNED FROM WARM AIR INSTABILITY AND A BOUNDARY LEFT FROM
CONVECTION OVER THE BURRO MOUNTAINS. THIS HAS REFOCUSED SLIGHT
RAIN CHANCES SOUTH OF HIGHWAY 90 FOR THE NEXT FEW HOURS. THESE
STORMS TYPICALLY WEAKEN QUICKLY AFTER CROSSING THE RIO GRANDE AS
SPC TOOLS SHOW HIGHEST CAPES WEST OF THE RIO STILL. SLIGHT RAIN
CHANCES WERE ADDED EASTWARD TOWARD HDO DUE TO THIS DEVELOPMENT...
BUT CONVECTION FROM THIS INSTABILITY IS NOT EXPECTED TO REACH AS
FAR EAST AS SAT OVERNIGHT. HOWEVER...LIGHT SHOWERS DUE TO A
BUOYANT LAYER BELOW THE CAP COULD DEVELOP ALONG AND EAST OF
I-35...AND A WEAK BOUNDARY DROPPING OUT OF CENTRAL TX COULD
ENHANCE THE LIGHT SHOWERS FOR EASTERN COUNTIES OVERNIGHT.
PREV DISCUSSION... /ISSUED 834 PM CDT WED APR 20 2011/
UPDATE...
THUNDERSTORM CONTINUES TO FOCUS TO THE NORTHWEST OF OUR SOUTHERN
EDWARDS PLATEAU COUNTIES. POPS TRIMMED FURTHER TO REMOVE MENTION
OF RAIN CHANCES FOR THE EASTERN HILL COUNTRY. POPS WERE INCREASED
TO MENTION SEVERE STORMS POSSIBLE ALONG THE RIO GRANDE AS SOME OF
THE STORMS ROLLING OFF THE MOUNTAIN TOPS IN MEXICO ARE REFIRING AT
LOWER ELEVATIONS WEST OF EAGLE PASS. PRIMARY SEVERE THREAT FOR
MAVERICK COUNTY WOULD BE FOR STRONG WINDS WITH SOME HAIL ALSO
POSSIBLE.
PREV DISCUSSION... /ISSUED 741 PM CDT WED APR 20 2011/
UPDATE...
THUNDERSTORM FOCUS CONTINUES TO CONCENTRATE WESTWARD WHERE THERE
ARE GOOD TEMPERATURE CONTRASTS ACROSS THE SURFACE BOUNDARY...OR OVER
THE SOUTHERN EDWARDS PLATEAU. RAIN MENTION WAS CONTRACTED TO THE
WATCH AREA AND LOWERED SOME IN THIS UPDATE. ANOTHER UPDATE IS PLANNED
IN AN HOUR OR SO TO CLEAR SOME WATCH COUNTIES OVER THE EASTERN
HILL COUNTRY...BUT PREFER TO WAIT ANOTHER 45 MINUTES TO AN HOUR TO
BE SURE.
PREV DISCUSSION... /ISSUED 551 PM CDT WED APR 20 2011/
AVIATION...
A WEAK FRONTAL BOUNDARY ACROSS CENTRAL TX WAS PRODUCING A CLUSTER
OF TSRA ACROSS THE NRN HILL COUNTRY THAT WERE BUILDING SOUTH AND
SOUTHWESTWARD THIS EVENING. WARM MOIST SELY LOW LEVEL WINDS WERE
FEEDING INTO THESE THUNDERSTORMS. OTHERWISE VFR CONDITIONS THIS
EVENING WILL PREVAIL EXCEPT FOR THE ISOLD-SCT TSRA(A FEW SEVERE)
DRIFTING SOUTHWARD INTO THE HILL COUNTRY...BUT MOST LIKELY
REMAINING NORTH OF THE TAF SITES...AND THEREFORE HAVE NOT INCLUDE
IN ANY OF THE TAFS AT THIS TIME. THE TSRA WILL GENERALLY DISSIPATE FROM
03Z-04Z WITH LOSS OF HEATING. MVFR CIGS DEVELOPING 04Z-05Z AS THE
MOIST GULF AIR FEEDS INTO THE AREA AND TEMPERATURES COOL AND MVFR
CONTINUING THRU ABOUT 15Z- 17Z...THEN LIFTING TO VFR MOST AREAS BY
17Z. SELY WINDS 10-20 KNOTS ON THURSDAY.
PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX/
DISCUSSION...MAIN SHORT TERM CONCERN IS ON STRONG CONVECTION
ALONG A STALLED FRONTAL BOUNDARY LAID OUT ACROSS CENTRAL TEXAS.
CONVECTION WILL FOCUS WHERE CAP EROSION HAS BEEN THE MOST
SUCCESSFUL...MAINLY OVER THE WESTERN AND NORTHERN HILL COUNTRY.
MAIN THREATS WITH THIS CONVECTION ARE LARGE HAIL AND DAMAGING
WINDS.
EXPECT CONVECTION TO LOSE ITS PUNCH AFTER SUNSET WITH LOSS OF
HEATING. JUST SLIGHT CHANCES FOR THUNDER WILL PERSIST THROUGH THE
MIDNIGHT HOUR BEFORE THE BOUNDARY BEGINS TO LIFT NORTHWARD AWAY
FROM US...TAKING FOCUS WITH IT. SOME LOW STRATUS WILL DEVELOP OVER
MUCH OF THE AREA AROUND AND AFTER MIDNIGHT...HELPING TO KEEP
TEMPERATURES A GOOD TEN TO FIFTEEN DEGREES ABOVE NORMAL OVERNIGHT.
THE REST OF THE FORECAST IS MUCH LESS EXCITING AS RIDGING BUILDS
IN AND THE CAP STRENGTHENS. GFS BRINGS IN A WEAK WAVE EARLY NEXT
WEEK...BUT TIMING AND STRENGTH ARE STILL VERY MUCH IN QUESTION SO
WILL FAVOR ONGOING FORECAST FOR CONTINUITY. THE PATTERN OF WELL
ABOVE NORMAL TEMPERATURES APPEARS LIKELY TO CONTINUE WELL INTO
NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 71 89 72 90 72 / 10 10 - - -
AUSTIN BERGSTROM INTL AIRPORT 72 89 70 90 71 / 10 10 - - -
NEW BRAUNFELS MUNI AIRPORT 72 92 71 90 72 / 10 10 - - -
BURNET MUNI AIRPORT 69 86 70 88 70 / 10 10 - 10 -
DEL RIO INTL AIRPORT 73 91 71 91 70 / 20 - - - -
GEORGETOWN MUNI AIRPORT 69 87 71 90 71 / 10 10 - 10 -
HONDO MUNI AIRPORT 73 91 72 93 71 / 10 10 - - -
SAN MARCOS MUNI AIRPORT 73 90 72 91 73 / 10 10 - - -
LA GRANGE - FAYETTE REGIONAL 73 88 72 89 73 / 10 10 - - -
SAN ANTONIO INTL AIRPORT 73 90 73 90 72 / 10 10 - - -
STINSON MUNI AIRPORT 74 91 73 92 72 / 10 10 - - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Apr 20, 7:46 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
846 PM CDT WED APR 20 2011
TXZ171>173-183>194-202>209-217>225-228-211200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
846 PM CDT WED APR 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
VAL VERDE AND EDWARDS COUNTIES...AND THE RIO GRANDE PLAINS UNTIL
AROUND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE EDWARDS PLATEAU AND
THE RIO GRANDE PLAINS MONDAY AND TUESDAY AFTERNOON DUE TO BREEZY
AND DRY CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 20, 5:07 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 PM CDT WED APR 20 2011
TXZ184-186-210000-
EDWARDS-KERR-
607 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 700 PM CDT...
AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ROOSEVELT...OR 13 MILES WEST OF JUNCTION...
MOVING SOUTHWEST AT 15 MPH.
THIS STORM WILL MOVE TO NEAR TELEGRAPH...IN KIMBLE COUNTY...BEFORE
ENTERING THE NORTHEASTERN PART OF EDWARDS COUNTY BY AROUND 7 PM. IF
THE STORM MAINTAINS ITS CURRENT STRENGTH...A SEVERE THUNDERSTORM
WARNING MAY BE ISSUED FOR THE THREAT OF VERY LARGE HAIL AND DAMAGING
WINDS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL STRETCHES OF HIGHWAY 377 IN EXTREME NORTHERN EDWARDS
COUNTY AND HIGHWAY 83 IN NORTHWESTERN KERR COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Apr 20, 5:48 PM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CDT WED APR 20 2011
TXZ184-210030-
EDWARDS-
648 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 730
PM CDT...
AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM IN KIMBLE AND SUTTON COUNTIES LOCATED 5 MILES
WEST OF ROOSEVELT...OR 22 MILES WEST OF JUNCTION...MOVING SOUTHWEST
AT 10 MPH.
THE STORM COULD MOVE INTO NORTHERN PARTS OF EDWARDS COUNTY...
AFFECTING RURAL AREAS ALONG HIGHWAYS 55 AND 377 AFTER 730 PM. IF
THIS STORM MAINTAINS ITS INTENSITY...A WARNING MAY BECOME NECESSARY
FOR THE THREAT OF VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Apr 20, 8:39 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
939 PM CDT WED APR 20 2011
TXZ183-202-217-210345-
KINNEY-MAVERICK-VAL VERDE-
939 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK...SOUTHWESTERN KINNEY
AND EXTREME SOUTHERN VAL VERDE COUNTIES UNTIL 1045 PM CDT...
AT 937 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF QUEMADO...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
QUEMADO...
NORMANDY...
LAUGHLIN AFB AUX FIELD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Hail, Kinney
- When
- April 20, 10:30 PM CST to 10:36 PM CST
- Where
- Kinney County, 0.6 mi E of Brackettville
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 29.320, -100.410
A thunderstorm produced hail from dime to hen egg size near Brackettville which caused damage to some cars and roof shingles.
Hail, Kinney
- When
- April 20, 10:50 PM CST
- Where
- Kinney County, 0.6 mi E of Brackettville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.320, -100.410
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, April 20 to 21, 2011$3.4 million · EF1 · 76 events
- Tornadoes and Hail in Texas, April 20 to 21, 2011$100,000 · EF2 · 7 events
- Tornado and Flash Flooding in Alabama, April 20 to 21, 20112 injured · $166,000 · EF1 · 49 events
- Flash Flooding and Hail in Alabama, April 20 to 21, 2011$493,000 · 1 in hail · 47 events
- Hail and Damaging Winds in Ohio, April 20, 2011$1.6 million · 78 kt wind · 12 events
- Damaging Winds in Pennsylvania, April 20, 2011$270,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, April 20, 2011$162,000 · 87 kt wind · 6 events
- Damaging Wind in Kentucky, April 20, 2011$80,000 · 55 kt wind · 1 event
- Damaging Wind in West Virginia, April 20, 2011$50,000 · 50 kt wind · 1 event
- Tornado and Hail in Texas, April 20, 2011$7,000 · EF0 · 27 events
- Lightning Strike in North Carolina, April 20, 20112 injured · 1 event
- Flash Flooding and Hail in Arkansas, April 20 to 21, 20111.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 289279, 289280.